The client was on multiple medications to manage her mood disorder/insomnia/anxiety, but none were assisting with her attention issues. We discussed the options and due to her history of substance abuse and several other factors decided to go with a non-stimulant medication to address her symptoms.
Now, I always talk about side effects - the biggies typically - those that are most common and most dangerous and I provide a handout to any client starting new medications. I also make sure folks have my phone number and give me a call with any questions or if a concern arises, such as an adverse reaction. So why she didn't call, I'm not sure...
But when the client returned to my office a month later, she was distraught. She reporting waking one morning "to find half [her] hair on the pillow". She proceeded to shave the rest of her hair and bought a wig. She stopped all medications and hair growth had resumed. Having only changed one medication, all evidence pointed to drug-induce hair loss.
I kept my cool, but inside I felt horrible. I had this pit in my stomach I couldn't ignore and more than a little hesitancy prescribing new medications the rest of the day. Don't get me wrong - Intellectually, I understood there was not anything I could have done to prevent what occurred. She was educated about the possibilities and I was available for any questions/concerns, but that didn't help me dismiss me fears. I reached out for supervision from a fellow NP with more experience and she reaffirmed what my mind had been telling me all morning - I did what I could and these things happen. Still, its a difficult fear to shake.
But, I have the trust of my client and she is willing to continue to work with me to resolve her symptoms. So I'll just have to muddle through these feelings of mine, and jump back in the saddle.